Alert archive / North Carolina / Frost Advisories in 2009

Frost Advisory 2, NWS Raleigh, NC

April 16, 200931 counties in North Carolina

NWS Raleigh, NC issued this frost advisory at Apr 16, 2009, 3:30 PM EDT for 31 counties in North Carolina. It took effect at Apr 17, 2009, 12:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2009, 3:30 PM EDT (19:30 UTC)
In effect from
Apr 17, 2009, 12:00 AM EDT
Expired
Apr 17, 2009, 9:00 AM EDT
In force
9 hr
Issued by
NWS Raleigh, NC
All 31 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KRAH 161930
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
330 PM EDT THU APR 16 2009

...FROST ADVISORY IN EFFECT FROM MIDNIGHT THROUGH 9AM FRIDAY...

.SKIES WILL REMAIN CLEAR OVERNIGHT AND WINDS WILL BECOME CALM.
THIS WILL ALLOW TEMPERATURES TO COOL INTO THE MID 30S DURING THE
OVERNIGHT HOURS...LEADING TO THE FORMATION OF FROST BY DAYBREAK FRIDAY.

NCZ007>011-021>028-038>043-073>078-083>086-088-089-170330-
/O.NEW.KRAH.FR.Y.0002.090417T0400Z-090417T1300Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
330 PM EDT THU APR 16 2009

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
FRIDAY. 

COOL HIGH PRESSURE SETTLING INTO REGION OVERNIGHT WILL ALLOW TEMPERATURES
TO DIP INTO THE MID 30S BY DAYBREAK FRIDAY. THIS ALONG WITH LIGHT WINDS
WILL LEAD TO THE FORMATION OF WIDESPREAD FROST ACROSS ALL OF
CENTRAL NORTH CAROLINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
1 follow-up statement
000 
WWUS72 KRAH 170242 AAA
NPWRAH

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1042 PM EDT THU APR 16 2009

...FROST ADVISORY IN EFFECT FROM MIDNIGHT THROUGH 9AM FRIDAY...

.SKIES WILL REMAIN CLEAR OVERNIGHT AND WINDS WILL BECOME CALM.
THIS WILL ALLOW TEMPERATURES TO COOL INTO THE MID 30S DURING THE
OVERNIGHT HOURS...LEADING TO THE FORMATION OF FROST BY DAYBREAK
FRIDAY.

NCZ007>011-021>028-038>043-073>078-083>086-088-089-171300-
/O.CON.KRAH.FR.Y.0002.090417T0400Z-090417T1300Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
1042 PM EDT THU APR 16 2009

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT FRIDAY...

COOL HIGH PRESSURE WILL SETTLE OVER NORTH CAROLINA OVERNIGHT AND ALLOW
TEMPERATURES TO DIP INTO THE MIDDLE 30S ON AVERAGE BY DAYBREAK
FRIDAY. THE COMBINATION OF THESE FORECAST LOW TEMPERATURES AND
ADEQUATE LOW LEVEL MOISTURE WILL PROMOTE THE DEVELOPMENT OF FROST
ACROSS ALL OF CENTRAL NORTH CAROLINA... PARTICULARLY IN RURAL AND
OUTLYING LOCALES AWAY FROM URBAN AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

MWS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this frost advisory went out at Apr 16, 3:10 PM EDT, 20 minutes earlier.

Area forecast discussion, Apr 16, 3:10 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
310 PM EDT THU APR 16 2009

.SYNOPSIS...
HIGH PRESSURE WILL BUILD INTO THE AREA THROUGH SATURDAY. A STORM
SYSTEM APPROACHING FROM THE SOUTH CENTRAL GULF STATES DURING THE
WEEKEND... WILL BRING A CHANCE OF RAIN FOR THE BEGINNING OF THE
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM THURSDAY...

HIGH PRESSURE TAKING A HOLD OF THE AREA WILL LEAD TO CLEAR SKIES
AND LIGHT WINDS FOR THE OVERNIGHT HOURS... ALLOWING FOR MAXIMUM
RADIATION. LOWS WILL DIP TO THE MID 30S. THERE IS SOME
DISAGREEMENT BETWEEN THE MODELS WHEN IT COMES TO DEWPOINT. THE
GFS HAS THEM IN THE 30S... WHILE THE NAM IS IN THE 20S. THIS THERE
WILL BE GOOD RADIATION WILL ERR ON THE SIDE OF CAUTION... AND
ISSUE A FROST ADVISORY FOR TONIGHT FROM MIDNIGHT TO 900 AM.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 300 PM THURSDAY...

FRIDAY THROUGH SATURDAY NIGHT: HIGH PRESSURE WILL CONTINUE TO
FILTER INTO THE AREA FROM THE NORTH FRIDAY AND FRIDAY NIGHT...
BEFORE SETTLING SOUTH OF THE REGION EARLY SATURDAY. THE
COMBINATION OF THE SOUTHWARD MOVING HIGH AND THE APPROACHING
STORM SYSTEM FROM THE WEST WILL GIVING US A WARMING TREND THROUGH
SATURDAY.

SUNNY/CLEAR SKIES WILL BE THE RULE FRIDAY THROUGH SATURDAY. HIGHS
IN THE LOWER 70S FRIDAY WILL WARM TO THE MID 70S SATURDAY. CLOUDS
WILL BE ON THE INCREASE SATURDAY NIGHT. LOWS FRIDAY NIGHT WILL BE
IN THE LOW TO MID 40S AND IN THE THE LOWER 50S SATURDAY NIGHT.

SUNDAY AND SUNDAY NIGHT...SUNDAY REMAINS DRY THOUGH CLOUDS WILL
BE ON THE INCREASE THROUGH THE AFTERNOON HOURS AS THE NEXT STORM
SYSTEM STARTS TO MOVE INTO TENNESSEE AND THE SOUTHERLY FLOW AHEAD
OF THIS SYSTEM INCREASES OVER NC ESPECIALLY LATER IN THE
AFTERNOON. AFTER A PLEASANT SUNDAY WITH PARTLY CLOUDY SKIES AND
HIGHS AROUND 80...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
INCREASE DURING THE LATE AFTERNOON AND EVENING HOURS. AN UPPER
CLOSED LOW IS PROGGED TO DROP INTO THE SOUTHEASTERN U.S. SUNDAY
LIFTING NORTHEAST ACROSS TN AND NC BETWEEN 00Z-06Z MON. THE GFS IS
CURRENTLY THE DEEPEST WITH THIS SYSTEM. THE NAM IS NOT AS DEEP
WITH THE UPPER TROUGH THROUGH 00Z MON AND IS RUNNING ABOUT 8 HOURS
SLOWER WITH THE SYSTEM COMPARED TO THE GFS. THE ECMWF IS SIMILAR
TO THE GFS...BUT IS STILL A LITTLE WEAKER WITH THE UPPER TROUGH
AND PERHAPS JUST A LITTLE SLOWER. THE GFS THIS RUN SHOWS FAVORABLE
PHASING OF THE 250 MB JETS WITH LOTS OF UPPER DIVERGENCE OVER THE
AREA BY 06Z MON. COUPLE THIS WITH LAPSE RATES FORECAST AROUND
6.5...AN 850 MB LOW LEVEL JET INCREASING TO 40 KT AFTER 00Z
MON...STRONG LOW LEVEL CONFLUENCE AND AMPLE SHEAR THERE IS THE
POTENTIAL FOR STRONG TO SEVERE STORMS SUNDAY NIGHT INTO THE EARLY
MORNING HOURS ON MONDAY. THIS IS ALL BASED ON THE INTENSITY AND
DYNAMICS OF THE GFS WHICH IS STRONGER THAN THE OTHER MODELS. IF WE
DO NOT ATTAIN THE INSTABILITY NEEDED TO SUPPORT THUNDERSTORMS
MOSTLY SHOWER ACTIVITY WILL BE THE RESULT. EITHER WAY THE
CONSENSUS IS FOR A PERIOD OF UNSETTLED WEATHER FOR THE SOUTHEAST
AND CENTRAL NC BEGINNING AS EARLY AS LATE SUNDAY AFTERNOON AND
CONTINUING THROUGH MONDAY NIGHT/EARLY TUESDAY. LOWS SUNDAY NIGHT
WILL BE MILD IN THE LOWER TO MIDDLE 50S.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...

AS OF 230 PM THURSDAY...

THE THE BEST TIMING FOR WIDESPREAD SHOWERS AND THUNDERSTORMS WILL
RUN FROM SUNDAY NIGHT INTO EARLY MONDAY MORNING...BUT CHANCES OF
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THROUGH THE DAY MONDAY.
WE WILL LIKELY SEE MORE SCATTERED SHOWERS AND THUNDERSTORMS AS
MONDAY PROGRESSES ASSOCIATED WITH SOME INCREASING INSTABILITY AND AN
AFTERNOON WEAK FRONTAL PASSAGE. MODELS DIFFER SOMEWHAT ON THE TIMING
OF THE RAINFALL THROUGHOUT THE DAY BUT BOTH THE GFS AND ECMWF MODELS
LINGER LINGER SMALL RAIN CHANCES IN THROUGH TUESDAY AS THE UPPER
TROUGH TAKES ITS TIME PULLING OUT OF THE AREA. HIGHS MONDAY WILL TOP
OUT IN THE MID TO UPPER 60S.

OVERALL EXPECT IMPROVING WEATHER CONDITIONS TUESDAY AFTERNOON WITH
JUST A FEW ISOLATED SHOWERS AROUND THE AREA. CLOUDS WILL STILL BE
LINGERING BUT EXPECT SOME PEAKS OF SUNSHINE TUESDAY AFTERNOON. WILL
STICK CLOSE TO GUIDANCE FOR TUESDAY WITH LOWS IN THE UPPER 40S TO
LOWER 50S AND HIGHS IN THE MID 60S. BY WEDNESDAY AFTERNOON
CONDITIONS DRY OUT COMPLETELY BUT WITH COOLER TEMPERATURES WITH LOWS
WEDNESDAY MORNING RANGING FROM THE LOWER 40S IN THE NORTHWEST TO
UPPER 40S ACROSS THE SOUTHEAST. HIGH WEDNESDAY ARE EXPECTED TO BE IN
THE LOWER 60S NORTH TO THE UPPER 60S SOUTH. THESE DRY AND CONDITIONS
CONTINUE INTO THURSDAY AND TEMPERATURES START TO WARM BACK TO
SEASONABLE NORMS FOR THE END OF NEXT WEEK.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
AS OF 155 PM THURSDAY...

HIGH PRESSURE BUILDING SOUTHEAST FORM THE GREAT WILL RESULT IN CLEAR
SKIES THROUGH THE TAF PERIOD. THE INTERACTION BETWEEN IN THE
INCOMING HIGH PRESSURE AND EXITING LOW CENTER OFF THE MID ATLANTIC
COAST WILL PRODUCE GUSTY WINDS TO 20/25 KNOTS THROUGH THE EVENING.
LIGHT NORTHEAST WINDS WILL PERSIST OVERNIGHT... THEN BECOME LIGHT
AND VARIABLE EARLY FRIDAY MORNING.

VFR CONDITIONS WILL CONTINUE THROUGH SATURDAY AS SURFACE HIGH
PRESSURE REMAINS IN CONTROL OVER THE REGION.  ADVERSE AVIATION
CONDITIONS WILL RETURN SUNDAY... AND CONTINUE INTO MONDAY AS THE
NEXT SYSTEM APPROACHES FROM THE WEST.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...RHJ
NEAR TERM...RHJ
SHORT TERM...RHJ/JO
LONG TERM...JO
AVIATION...RHJ
Hazardous weather outlook, Apr 16, 4:23 AM EDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
423 AM EDT THU APR 16 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-170900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
423 AM EDT THU APR 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

CLEAR SKIES AND LIGHT AND VARIABLE WINDS WILL ALLOW LOW
TEMPERATURES TO FALL INTO THE MID TO UPPER 30S TONIGHT OVER MOST
OF CENTRAL NORTH CAROLINA. AS A RESULT...PATCHY FROST WILL BE
POSSIBLE...PRIMARILY IN SHELTERED AND LOW LYING AREAS. IF WINDS
BECOME CALM OVER A MAJORITY OF THE AREA SEVERAL HOURS PRIOR TO
SUNRISE...A MORE WIDESPREAD FROST WOULD BE POSSIBLE. A FROST
ADVISORY MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

VINCENT

Nearby

Frost Advisories in North Carolina, 2009Every frost advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.